Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at May 18, 1997, 3:13 PM PDT for Riverside County, San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 3:13 PM PDT (22:13 UTC)
- Expired
- May 18, 1997, 4:15 PM PDT
- In force
- 62 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS1 KSAN 182218 RRA SVRSAN CAC065-073-182315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 313 PM PDT SUN MAY 18 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST CALIFORNIA ...SOUTHWESTERN RIVERSIDE COUNTY ...NORTHEASTERN SAN DIEGO COUNTY AT 3.10 PM DOPPLER WEATHER RADAR AND SATELLITE INDICATED SEVERE THUNDERSORMS WERE OCCURRING IN NORTHERN SAN DIEGO COUNTY MOUNTAINS AND IN THE SOUTHERN RIVERSIDE COUNTY MOUNTAINS. A SPOTTER IN RANCHITA REPORTED HAIL OVER HALF AN INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. ATKIN &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:30 PM PDT, 43 minutes earlier.
Area forecast discussion, May 18, 2:30 PM PDT, 43 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN MAY 18 1997
...SYNOPSIS...
WEAKENING SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING MOIST UNSTABLE
AIR FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A DEEP MARINE LAYER AND ONSHORE FLOW WILL
MAINTAIN NIGHT AND MORNING LOW CLOUDS AND FOG WEST OF THE MOUNTAINS.
...DISCUSSION...
RAMSDIS/OBS/88DS SHOWING ISOLATED THUNDERSTORMS FORMING OVER THE
MOUNTAINS. 12Z NKX RAOB NOT AS UNSTABLE AS YESTERDAY WITH LI OF 0.
DEEPER MARINE LAYER AND STRONGER ONSHORE FLOW WITH LOW CLOUDS/FOG
INTO INLAND EMPIRE THIS MORNING AND SLOW TO CLEAR FROM COAST.
12Z MODELS CONTINUE TO DIFFER QUITE A BIT ON DETAILS BUT HAVE THE
SAME GENERAL IDEA SLOWLY LOWERING HEIGHTS/THICKNESS. FAIRLY DEEP
SLY FLOW ALOFT TODAY BECOMES MORE SHALLOW AND LESS ORGANIZED EACH DAY
MON AND TUE. ALSO SOME DRYING INDICATED IN MID LEVEL MOISTURE AFTER
TODAY. HOWEVER...FLOW ALOFT IS SO WEAK THAT RESIDUAL MOISTURE WILL
LIKELY HELP CONTINUE AFTERNOON/EVE SHOWERS/THUNDERSTORMS IN
MOUNTAINS/DESERTS BUT TENDING TO DECREASE IN AREAL COVERAGE. 15Z MESO
ETA HAS THETA-E MAX OVER MOUNTAINS MON AFTERNOON. FEW CLOUDS WILL
DRIFT UP OVER AREAS W OF MOUNTAINS BUT ONLY SMALL CHANCE OF ANY
SHOWERS/THUNDERSTORMS AND THOSE WOULD BE MAINLY NEAR THE FOOTHILLS.
OTHERWISE...LITTLE CHANGE EXPECTED IN MARINE LAYER FOR CONTINUED
AM/PM LOW CLOUDS/FOG W OF MOUNTAINS WITH LITTLE TEMP CHANGE. SLIGHT
COOLING MOUNTAINS/DESERTS WITH LOWER HEIGHTS/THICKNESS BUT MARINE
LAYER WILL DOMINATE AREAS W OF MOUNTAINS FOR LITTLE TEMP CHANGE
THERE.
LONGER RANGE CHARTS STILL INDICATE MORE SEASONAL WEATHER TOWARD
SECOND HALF OF WEEK.
SAN BB 063/071 063/070 063 040000
ATKINNearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.